Tornadoes · United States · Nebraska · 2024
EF0 tornado, Guide Rock to Lawrence, Nebraska, May 3, 2024
From Guide Rock to Lawrence, this EF0 tornado ran 5.8 miles across Webster and Nuckolls counties on May 3, 2024, touching down at 10:51 PM CDT and reaching 80 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 3, 2024
- Touchdown
- 10:51 PM CDT (03:51 UTC)
- Lifted
- 10:58 PM CDT (03:58 UTC)
- On the ground
- 7 minutes
- Path length
- 5.8 miles (9.4 km)
- Path width
- 80 yards (73 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Counties
- Webster and Nuckolls counties
- Touchdown point
- 40.156, -98.336
- Lift-off point
- 40.217, -98.259
- Record number
- 2405032151-01
The damage survey
9 damage points were recorded along this path by NWS GID, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
- Variety of tree damage at the farmstead. Minimal house damage.
- General vicinity of the tornado crossing road.
- Several spots of tree damage in this groove of varying degrees.
- Resident noted fence damage and debris
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Line of thunderstorms with embedded supercells brings all severe hazards to portions of south central Nebraska during the evening of May 3, 2024. Thunderstorms initially developed over the Nebraska Panhandle during the late afternoon hours, then shifted eastward through the evening, arriving in far western portions of the forecast area (Dawson and Gosper Counties) between 7-8PM CDT. By this time, activity had organized into a NE to SW line, though some supercells remained embedded within the broader line. Of particular note and intensity was the portion of the line between Elwood and Holdrege in which a supercell evolved into a bowing line segment. During this transition, the primary threat changed from large hail (locally up to around golf ball size) to damaging straight line winds and brief tornadoes. The most notable and damaging tornadoes occurred near Atlanta and Holdrege. In fact, the town of Holdrege was quite fortunate in that two separate tornadoes touched down, one on the north side of town and one of the east side. Damage in town was relatively minimal (downed trees, power lines, small outbuildings), with the most costly and prevalent issue likely being the wind-driven hail. However, several homes and farmsteads just outside of town received more significant building damage up to EF-1 intensity. A single home was damaged just W of Atlanta in the first brief tornado of the event. Another two tornadoes were surveyed later in the event, but these were weak (EF-0), for an event total of 5 tornadoes. East of Hwy 183, the primary severe threat was damaging straight line winds in the 60-70 MPH range between 10PM and midnight. Severe wind gusts were reported in all three of the Tri-Cities. Activity largely shifted east into eastern Nebraska by around midnight.||Finally, it's worth noting that heavy rain caused brief issues with the I-80 eastbound ramps near Elm Creek. No other instances or impacts of flash flooding were reported.
This tornado danced its way along an approximately six mile path in rural eastern Webster County and ended in far western Nuckolls County. It started just west of Highway 78 between 5-6 miles north of Guide Rock. The worst damage along its path occurred at a nearby farmstead, where there was widespread tree damage and minor damage to the home. The tornado crossed the highway and sporadically damaged some trees for the next couple of miles. The tornado eventually grazed another farmstead and damaged a couple areas of cedar trees. A local resident noted fence damage and debris in a fence north of the farmstead. The tornado likely ended at or near a farmstead in far western Nuckolls County where some tree damage and outbuilding damage occurred. The estimated peak wind was 85 MPH.
This tornado danced its way along an approximately six mile path in rural eastern Webster County and ended in far western Nuckolls County. It started just west of Highway 78 between 5-6 miles north of Guide Rock. The worst damage along its path occurred at a nearby farmstead, where there was widespread tree damage and minor damage to the home. The tornado crossed the highway and sporadically damaged some trees for the next couple of miles. The tornado eventually grazed another farmstead and damaged a couple areas of cedar trees. A local resident noted fence damage and debris in a fence north of the farmstead. The tornado likely ended at or near a farmstead in far western Nuckolls County where some tree damage and outbuilding damage occurred. The estimated peak wind was 85 MPH.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 22:53 UTC and running to 04:52 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:53 UTC | 04:52 UTC | Severe Thunderstorm Watch | GID |
| 02:42 UTC | 03:30 UTC | Severe Thunderstorm Warning | GID |
| 03:16 UTC | 03:30 UTC | Tornado Warning | GID |
| 03:17 UTC | 03:30 UTC | Tornado Warning | GID |
| 03:19 UTC | 04:00 UTC | Severe Thunderstorm Warning | GID |
| 03:29 UTC | 03:45 UTC | Tornado Warning | GID |
| 03:53 UTC | 04:15 UTC | Tornado Warning | GID |
| 03:57 UTC | 04:33 UTC | Severe Thunderstorm Warning | GID |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 3, 6:38 PM CDT, 4 hours 13 minutes earlier. Its key messages:
- Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM.
- After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible.
- Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point.
Area forecast discussion, May 3, 6:38 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Hastings NE 638 PM CDT Fri May 3 2024 .KEY MESSAGES... - Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM. - After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible. - Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point. && .DISCUSSION... Issued at 422 PM CDT Fri May 3 2024 Currently through tonight... Outside of some scattered showers/weak storms which pushed through northern portions of the forecast area this morning, its been a dry day. Aloft, upper air and satellite data show west-southwesterly flow in place across the Central Plains, sitting east of shortwave trough which is making its way through the Northern/Central Rockies. It was a cloudier start to the day, but sky cover has gradually diminished with time, with skies currently mostly sunny to partly cloudy. At the surface, thanks to a tightening pressure gradient ahead of deepening low pressure over eastern CO and northward extending cold front, southeasterly winds have been gusty this afternoon, with gusts of 25-35 MPH common. Forecast highs looking to work out fairly well, with 3PM obs showing low-mid 70s in place for most locations. Looking out to our west, as that upper level disturbance has been pushing east, storms have fired along that accompanying surface boundary. While not expecting much going on here over the next few hours, as we get into the evening/overnight hours, the evolution of that activity becomes more of a concern. Activity is expected to expand in coverage along that front...and slowed down the onset of PoPs just a touch from previous forecast, moving into far western portions at 00Z. As far as timing goes through the overnight hours, there is pretty good agreement among models showing the main line being at least halfway through the forecast area by midnight, over far east- southeastern areas by around 09Z, and exiting the forecast area by 12Z Saturday. A LLJ increasing to around 40kts will help sustain activity, and while those gusty SSE winds are trying to bring more lower level moisture into the area, all but far southern portions of the area still have dewpoints in the 30s/40s. Models show the potential for modest instability/MUCAPE of around 1000-1500 j/kg, mainly focused over the southern half of the forecast area...with at least 40kts of deeper layer shear to work with. Portions of the forecast area along/south of I-80 are included in the SPC Day 1 outlook...where damaging wind gusts/large hail are the primary hazards. The main severe threat looks to be in that 8PM-2AM time frame. Gusty northwest winds will build into the area behind this front, with the potential for gusts around 30 MPH continuing through the early morning hours. This weekend... At this point, thinking is that for most areas, the weekend will be dry. Models showing some upper level shortwave ridging sliding through the region, set up between tonight's system departing to the east and the next sizable low pressure system moving onto the central/northern West Coast Saturday evening/night. The main question with precipitation chances comes on Sunday across southern portions of the forecast area...all depending on the track of a shortwave disturbance mainly affecting the Southern Plains. Most models keep any QPF associated with system south of our area, a few try to creep enough moisture north to potentially affect our KS counties...but chances remain low (20 percent). The gusty winds associated with tonight's frontal passage remain to start off the day on Saturday, but as surface high pressure builds in, winds taper off and turn more eastern (mainly during the afternoon hours. Expecting mostly sunny skies, with highs in the mid 60s. Saturday night into Sunday, that surface high slides off to the east, while low pressure starts to deepen over the Rockies/High Plains...bringing a switch in winds to the southeast, with western areas having the best chances for gustier conditions. More clouds start working their way back in, and afternoon highs are mid-upper 60s. Monday... Monday has the potential to be an interesting day across the forecast area, bringing the next best chance for strong/severe storms, but there are some uncertainties with the finer details. The upper level system moving onto the West Coast Saturday night continues to push east through the second half of the weekend, ending up roughly over the Central Rockies/Four Corner region by 12Z (models vary with whether the nature of the system is a organized low or more open). Through the day energy from this system swings northeast through the heart of the Central Plains, with some uncertainty with the exact speed...but its looking more typical for this time of year with things picking up mid-late afternoon. One of the bigger questions lies with the progress of the surface dry line...is it barely into western portions of the CWA when storms fire or is it closer to/east of Highway 281. Ahead of the dry line/deepening surface low, southerly winds increase (sustained speeds of 25-30 MPH expected, gusts over 40 MPH), helping draw up better lower level moisture...with models showing the potential for instability values near/over 2000 j/kg in spots (some question with just how high dewpoints can get this far north). Models continue to show no shortage of deeper layer shear, with values of at least 40kts...lower level shear isn't bad either. All modes of severe weather are a concern, especially with any supercells that can remain more discrete longer (activity should eventually turn more linear in nature). The further west things get rolling, the more of the forecast area that could be impacted. Still some details to iron out, but it's a period to keep an eye on. Tuesday and on... For Tuesday through Friday, overall the forecast is dry, but there are a few spotty low chances (20 percent) for precipitation. Models show in the wake of this trough swinging through on Monday, low pressure expands over over the Northern Rockies/Dakotas region Tue/Wed...with lower confidence in just how things evolve for Thu/Fri. Can't rule out periodic shortwave swinging through the area. The system on Monday and the accompanying surface front are not ushering in a notably cooler airmass, highs Tue-Fri remain in the 60s/70s. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 610 PM CDT Fri May 3 2024 Deteriorating conditions are expected at both terminals this evening as a line of thunderstorms approaches from the west. Expect the main line to reach KEAR around 04/02Z and KGRI around 04/03Z...with MVFR CIGS and VSBYS along with heavy rain and some potentially gusty winds. After this line moves through by 04/04-04/05Z...CIGS will lower further along with lighter precipitation and gusty northerly winds in the wake of the cold front. These lower CIGS will linger through around daybreak Saturday...with clear skies expected by afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...ADP AVIATION...Rossi
Hazardous weather outlook, May 3, 3:01 PM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 301 PM CDT Fri May 3 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 301 PM CDT Fri May 3 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. A line of thunderstorms is expected to push east across the entire outlook area this evening and tonight. Some storms may be strong to severe, mainly between 8 PM and 2 AM. The primary hazards would be wind gusts near 60 MPH and hail near the size of half dollars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Monday and Monday night will bring the next best chance for widespread thunderstorms to the entire outlook area, and again some will have the potential to be severe. The best chances for severe weather looks to be mid-afternoon through the evening hours. Large hail, damaging wind gusts, and isolated tornadoes will all be possible. Tuesday and Thursday, spotty, low confidence thunderstorm chances remain in the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 3, 10:25 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Hastings NE 1025 PM CDT Fri May 3 2024 NEZ061-062-073-074-040530- Buffalo-Hall-Phelps-Kearney- Including the cities of Kearney, Grand Island, Holdrege, and Minden 1025 PM CDT Fri May 3 2024 Strong winds of 50 to 55 MPH with occasional gusts to near 60 MPH are being observed behind a strong line of thunderstorms moving across south central Nebraska. These strong winds will likely remain elevated for around 1 to 2 hours before subsiding overnight. Rossi
Local storm report, May 3, 10:37 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1037 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM Hail 4 SW Upland 40.28N 98.96W
05/03/2024 E1.00 Inch Franklin NE Public
Report on social media of quarter sized hail
near the Hwy 10 and 4 Junction. Time
estimated from radar.
&&Local storm report, May 3, 10:39 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1039 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Tstm Wnd Gst 1 NE Holdrege 40.45N 99.37W
05/03/2024 M55 MPH Phelps NE AWOS
&&Local storm report, May 3, 10:41 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1041 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM Tstm Wnd Gst 2 ESE Campbell 40.29N 98.69W
05/03/2024 M51 MPH Webster NE Mesonet
&&Local storm report, May 3, 10:43 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1043 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM Non-Tstm Wnd Gst 6 NE Gothenburg 40.99N 100.07W
05/03/2024 M51 MPH Dawson NE Mesonet
&&Local storm report, May 3, 10:45 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1045 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM Tstm Wnd Gst 6 SSE Kearney 40.63N 99.03W
05/03/2024 M50 MPH Kearney NE Mesonet
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
3.9 hours before the tornado, 206 km from the path. May 4, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -94595 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.0 K/km
Omaha, NE (KOAX), 12:00Z
8.1 hours after it, 206 km from the path. May 4, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -94938 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.7 K/km
The radar
The Grand Island radar (KUEX), 19 km away, was scanning. The volume nearest the touchdown began at 03:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:08 UTC | HAIL 1 | 4 Sw Upland | Franklin, NE | Report on social media of quarter sized hail near the Hwy 10 and 4 Junction. Time estimated from radar. |
| 03:25 UTC | TSTM WND GST 51 | 2 Ese Campbell | Webster, NE | |
| 03:51 UTC | TORNADO | 6 N Guide Rock | Webster, NE | Deputy reported damage from a possible tornado north and northeast of Guide Rock. Tree damage was reported along with a barn shifted off its foundation. Time estimated from radar. Survey team will investigate further. |
| 03:51 UTC | TORNADO | 6 N Guide Rock | Webster, NE | This tornado touched down at 1051 PM CDT 5 to 6 miles north of Guide Rock, and lifted at 1058 PM CDT 5 miles south of Lawrence. The rating was EF0, with an estimated peak wind of 85 MPH. The tornado had a path length of |
| 03:58 UTC | TSTM WND GST 63 | 2 Nne Norman | Kearney, NE | |
| 03:58 UTC | TSTM WND GST 63 | 2 Nne Norman | Kearney, NE | |
| 04:00 UTC | TSTM WND GST 53 | Hastings Airport | Adams, NE | |
| 04:01 UTC | TSTM WND DMG | 4 S Lawrence | Nuckolls, NE | Viewer reported damage 4S of Lawrence. Some sheds were damaged along with some tree tops. |
| 04:07 UTC | TSTM WND GST 64 | 2 N Hastings | Adams, NE | |
| 04:10 UTC | TSTM WND DMG | 4 S Nelson | Nuckolls, NE | Livestock Trailer Truck flipped over at junction of Hwy 136E and Hwy14. |
| 04:11 UTC | FLOOD | Hastings | Adams, NE | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
| 04:12 UTC | TSTM WND GST 53 | 6 Nw Nelson | Nuckolls, NE | |
| 04:16 UTC | TSTM WND GST 60 | Deweese | Clay, NE | Est 50-60mph with heavy rain and near zero visibility. |
| 04:25 UTC | HAIL 0.7 | 5 S Saronville | Clay, NE | |
| 04:25 UTC | HAIL 0.7 | 5 S Saronville | Clay, NE | |
| 04:29 UTC | TSTM WND GST 56 | 2 Sse Davenport | Thayer, NE | |
| 04:29 UTC | TSTM WND GST 56 | 2 Sse Davenport | Thayer, NE | |
| 04:30 UTC | TSTM WND GST 79 | 4 Wnw Davenport | Nuckolls, NE | Mesonet recorded a 79 mph wind gust at 11:30pm. |
| 05:15 UTC | TSTM WND GST 67 | 2 Se Carleton | Thayer, NE | Mesonet recorded 67mph at 12:07am. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 3, 2024
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 3 | 3:40 PM CDT | EF2 | Coke, TX | 4.5 | 125 | |||
| May 3 | 4:35 PM CDT | Unrated | Hale, TX | 0.0 | 30 | |||
| May 3 | 4:35 PM CDT | EF3 | Coke, TX | 3.5 | 350 | |||
| May 3 | 8:10 PM CDT | EF0 | Kearny, KS | 0.0 | 10 | |||
| May 3 | 8:53 PM CDT | EF1 | Phelps, NE | 0.7 | 50 | $40,000 | ||
| May 3 | 9:08 PM CDT | EF1 | Phelps, NE | 5.3 | 850 | $500,000 | ||
| May 3 | 9:09 PM CDT | EF0 | Harlan, NE | 7.1 | 500 | $750,000 | ||
| May 3 | 9:11 PM CDT | EF1 | Phelps, NE | 1.3 | 250 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.